advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Philadelphia, Pennsylvania, USA:

My son was diagnosed with Type 1 diabetes two years ago. His hemoglobin A1c's always come back excellent. However over the last month his blood sugars have been erratic. They range from 400 to 65. He's complaining of stomachaches every morning, even on the mornings that his sugar is low or normal. For the last two weeks he has gone to the Nurse's Office at school every day complaining of a stomachache. She reports that he is pale and lethargic and immediately falls asleep. Please help. I can't continually leave my job and he can't continue to miss school.

Answer:

It is very important that your child be evaluated by his own local physicians. His symptoms sound to complicated to diagnose in cyberspace.

A few thoughts to consider:

  1. If your child's blood sugar is bouncing from 65 to 400, he may be experiencing rebound hyperglycemia (high blood sugars that occur after a low blood sugar, caused by release of stored sugar from the liver). Sometimes, ketones are also produced during the rebound, even if the blood sugar is not very high. Ketones can cause abdominal pain. I would suggest testing for ketones frequently, especially when he gets up in the morning and when he is having abdominal pain, even if the blood sugar is normal or only a little high.

  2. If the symptoms have no relationship to either his blood sugar or ketones in the urine, I would consider a neurological evaluation to rule out a seizure disorder if he seems to "fall asleep" at unexpected times.

  3. I would discuss with your son's physician checking his blood count to make sure he is not anemic if he looks pale.

  4. Abdominal pain can be a symptom of many other things including constipation (more common if the thyroid is underactive), ulcers, inflammatory bowel disease, celiac disease, lactose intolerance, and school phobias.

It is important to you discuss these issues with your child's own physician to find out the cause.

TGL

Original posting 4 Apr 1998
Posted to Other Illnesses

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.